Anthrax Warning for European Heroin Users -especially Brits

ANTHRAX WARNING -including the most up-to-date and well researched guide on the subject of ANTHRAX and the contamination of street heroin -and ARE WE AT RISK? Thanks to INPUD for the information below and their new guide.

OK, so the picture is pretty horrid but it is nothing to how bad an anthrax infection can get -along with it being FATAL for some of our heroin using peers. This is an extremely serious (sometimes fatal) infection that, although still uncommon, it continues to rear its deadly head since it first popped up on the scene a few years back. Now this affects:

INJECTORS of ALL MODES -intravenous AND intramuscular AND subcutaneous (or in street speak, mainlining, and IM (in the muscle like top of arm, front of thigh, or muscle area of bum cheek), or skin popping – right into the fat/skin (not deeper, like into the muscle).

SMOKERS – Yes, you heard right. This also affects heroin smokers.

SWALLOWING – Yep, you read it right. Read the guide for more info on gastrointestinal infection from swallowing or inserting street (anthrax spore infected) heroin (smuggling, hiding internally etc -this concerns you too!)

INPUD’s INPUT

INPUD (International Network of People who Use Drugs) have thoroughly researched the available information on anthrax spores in our street heroin and how it has been affecting users AND popping up in places across Europe, mainly Britain and have produced a brief (but thorough) guide (PDF) for print out, sharing and dissemination amongst your peers and user groups. See also INPUD’s main website and blog. (copy freely but credit INPUD!)

Just to pull out a few interesting bits, INPUD’s up to date and well researched guide for heroin users and health workers on anthrax can be found here; INPUDanthrax …

Black Poppy lifted some text from INPUD’s excellent guide in order to flesh out the background a bit -and why it should concern us, especially in the UK. INPUD’s Guide states;

“…Subsequent to the crisis in Scotland during 2009/10, where an outbreak of anthrax infected 47 people, causing 14 fatalities; further cases and deaths have been reported this year in Germany, Denmark, and France. Scotland has again been affected, with a confirmed case in Lanarkshire on 24th July this year….

……Although at the time of this publication, no further cases have been reported on the European mainland, anthrax infection continues to infect, hospitalise, and kill heroin users throughout the UK.”

It goes on to say;

“…..The spores found in the heroin responsible for the recent cases in Germany were shown to be indistinguishable from those found in the 2009/10 cases in Scotland. This suggests that the same batch of heroin could be responsible….

INPUD’s guide goes on to state clearly….

“…Research published subsequent to the 2009/10 outbreak has produced no evidence of nefarious intent, with the heroin likely being contaminated by the use of bone-meal based cutting agents, or contact with animal hides whilst in Turkey, during transit from the Afghan source…”

The guide shares a bit of background as well, which i have again copied for you here…
On the 17th June 2012, a heroin injector presented to a Berlin Hospital with symptoms of cutaneous anthrax i.e. infection at the injection site. Symptoms were black eschar (black dry scab), massive swelling, erythema (redness) and thrombosis.
Diagnosis was confirmed at the Robert Koch Institute by PCR, and serology showed that this was an anthrax infection due to the injection of an anthrax-contaminated batch of heroin.
Subsequent to the crisis in Scotland during 2009/10, where an outbreak of anthrax infected 47 people, causing 14 fatalities; further cases and deaths have been reported this year in
Germany, Denmark, and France. Scotland has again been affected, with a confirmed case in Lanarkshire on 24th July this year.

This is the best guide we have seen on this subject –

For the INPUD ANTHRAX Guide:  INPUDs Guide on ANTHRAX for heroin users
Just about everything you need to know right now about anthrax is in this guide.
Topics include;
What is anthrax?
Routes of Infection
Smuggling heroin
Can you identify it?
Can you filter out the anthrax spores?
White Vs Brown (heroin)
Signs and Symptoms
What to look out for.
Advanced Infections
Treatment
Risks to Family and Friends?
Useful links – and more. Including some very unpleasant (though real) pictures.
After thought...; Anyone who has a proven case of anthrax in any country, please dont forget (if you or a friend is able) to let your local large drug service or drug user group know about it (so we can share information, anonymous is fine of course) -or even tell us – at BP or INPUD.
It is essential these episodes are recorded -and sometimes, as we well know, we may need to do it ourselves to make sure its done and disseminated.  It wouldn’t be impossible for some medics around the entire globe to attempt to treat what might be a milder anthrax case and then not identify it or record it properly etc etc. Is it possible there could be more cases globally?? There may have been deaths not recorded accurately, (now that feels like a pretty common scenario for ‘junkies’ who die – (I’m going to be really rocking the boat here but…) 30 years experience tells me that health issues (like ulcers, COPD, necrotic skin around abscesses not treated, kept or healing  properly etc (esp if one’s homeless etc) can be overlooked because, for example, as one coroner said on camera “We leave the junkies til last because we already know they’re OD’s so it don’t take us long at the end of the day”…..I swear to God I heard a coroner say that. What if the drug user also has HIV or HCV, then they have to be kept quarantined. Hassle, hassle, hassle! Especially if they have no loved ones…What happens then if that person is covered in weeping sores and the coroner is overworked, underpaid AND a bigot -all at the same time!
No, (we need a little quiet investigation one of these days soon regarding the attitudes towards ‘junkies’ at coroners and funeral places my friends…) OK so it is rocking the boat but how many more of us to just get stamped ‘OVERDOSE’ on the death certificate when there could have been a myriad of things that precipitated that.
I know its complex, and people are busy and services short of money, but sometimes its worth remembering the very very painful reality that junkies are loathed mostly, or at least misunderstood, or for medics confronting a dead ‘opiate addict’ for example on a busy workday- suddenly shoot straight to the top (or bottom) of the pile -as a very straightforward case of an opiate overdose….How many times has that answer not provided family and friends with a believable occurrence  How many times are there no police reports clearly written out, or evidence gathered, or questions asked or investigated, friends questioned, or the personal doctors getting involved…? Let alone proper toxicology reports…
In fact – I was involved in research in Britain about 8 or 10 years back amongst coroners within the UK (or maybe it was across the 33 boroughs in London…). In any case it was voluntary for them to take part, and only a small percentage did, but what that told us was worrying. Ill dig some material out – but check out your country, ask your academic mates and allies to help; just how DO they record the number of drug related deaths in your country – and where are those results fed into?
Have an off the record chat with your local coroner, or funeral dude/dudette, morgue technician etc. Write an article about it.
Dont forget to check out http://inpud.net and http://inpud.wordpress.com

Clostridium

Remember the news that seems to pop up each year concerning contaminated heroin? Dozens of injecting drug users have died over the years from contaminated heroin containing the bactrium Clostridium. And while it is still reasonably rare – it DOES HAPPEN with reasonable regularity and we see no reason why such a bacteria would stop any time soon. There are things you can do to keep aware of it though. Be sure to check out info on Anthrax as well (being another emerging poison affecting injecting drug users – and it seems heroin smokers as well.)

If you are an intravenous or intramuscular injector – this concerns you.

The bacteria (Clostridium) has been present in a few batches of contaminated heroin over the last few years, which appeared to particularly affect people who either injected into the muscle, skin-popped, or who missed a vein when injecting. Tragically, around 35 drug users have died as a result so far.

Over the last 10 years, various outbreaks have occurred affecting drug users in Dublin, Glasgow and London as they began turning up in surgeries and hospitals, exhibiting very similar symptoms to each other. It was initially thought that the same batch of heroin had been ‘retrieved’, mixed with different gear to disguise the ‘look’ and put back out on the street for re-sale.

This was a Black Poppy leaflet, to read the rest, click here.

%d bloggers like this: